Alert archive / Wyoming / Special Weather Statements in 2019

Special Weather Statement, NWS Cheyenne, WY

July 16, 2019Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 16, 2019, 5:21 PM MDT for Niobrara County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2019, 5:21 PM MDT (23:21 UTC)
Expired
Jul 16, 2019, 5:45 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:37 PM MDTHAIL 116 Se Redbird, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS85 KCYS 162321
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Tue Jul 16 2019
 
NEZ095-WYZ102-162345-
North Sioux NE-Niobrara County WY-
521 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EAST
CENTRAL NIOBRARA COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Redbird, or 23 miles northeast of Lusk, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Sioux
and east central Niobrara Counties.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and east central Wyoming.

LAT...LON 4320 10411 4315 10405 4300 10405 4300 10392
      4289 10413 4302 10428
TIME...MOT...LOC 2320Z 223DEG 14KT 4301 10415 

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:54 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 2:54 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Tue Jul 16 2019

.SHORT TERM...(Tonight - Thursday)
Issued at 211 PM MDT Tue Jul 16 2019

Thunderstorms will rapidly increase in coverage and intensity over
the next several hours across a large portion of southeast Wyoming
and the western Nebraska Panhandle. Low-level moisture has started
to mix out to some extent across Laramie County, which could limit
the severe threat locally. However, a moist/unstable air mass does
exist across much of the high plains with dew points around 60-65F
helping contribute to MLCAPE of 1500-2000 J/kg roughly along/north
east of a line from Douglas-Chugwater-Kimball. 35-45 knots of deep
layer vertical shear should support strong, rotating updrafts with
potential for large hail, while large inverted-V sounding profiles
suggest a risk for damaging downbursts. An isolated tornado is not
entirely out of the question, especially w/ any potential boundary
interactions. Southeast near-surface flow could contribute to some
locally enhanced SRH near 200 m2/s2, but high LCLs will definitely
be a limiting factor.

There is potential for another round of strong to severe storms on
Wednesday, but significant drying is expected to occur from W-E by
21z which may push any notable threats to the east of the CWA. The
highest probability for large hail and/or damaging winds should be
over northern zones.

Warm, dry and breezy on Thursday with little to no chances for any
precipitation. Elevated fire weather concerns are possible w/ wind
gusts up to 30 MPH and RH around 15 percent. Later shifts may need
to consider a Fire Weather Watch for FWZ 310 on Thursday, but with
flow aloft generally decreasing through the day our confidence was
not quite high enough at the present time.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 230 AM MDT Tue Jul 16 2019

One more quite warm and dry day expected across the CWA Friday
though a modest cool front may sag south over the plains during
the day. Saturday through Monday should see cooler conditions
along with increasing chances for showers and tstms as some
subtropical moisture rounds the western periphery of an upper high
over the southern Rockys and over the region. Sunday looking to be
the coolest day as the CWA gets clipped by a sfc high that moves
along the international border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1118 AM MDT Tue Jul 16 2019

VFR conditions are currently prevailing at all sites.
Thunderstorms will develop this afternoon across the area. A few
could be severe with the main concerns being hail and damaging
winds. Highest confidence for severe development is at KAIA and
KCDR. Storms will taper off by 9 PM.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Tue Jul 16 2019

One last day of showers and thunderstorms today...mainly east of
the Laramie Range into the Nebraska Panhandle. Then conditions
turn drier and windier. Could be a few high based storms Wednesday
afternoon...but overall...drier conditions expected. Very dry
conditions begin across Carbon County starting this
afternoon...spreading east on Wednesday and Thursday. Afternoon
humidity expected to fall into the low teens each day with poor
overnight recoveries. Late morning and afternoon westerly winds
gusting close to 40 mph will combine with the dry airmass to
create elevated to critical fire weather conditions.
Fortunately...fuels are still reported as not receptive to rapid
fire spread at this time. The exception is FWZ 310...which will
likely need a Fire Weather Watch for Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...CW
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 16, 3:05 PM MDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 PM MDT Tue Jul 16 2019

NEZ020-021-054-055-WYZ103>105-109>119-172115-
Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe storms are possible through 9 PM tonight. Severe
threat is low, but it cannot be ruled out. The main concerns are
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances continue over the next couple of
days then a drier and warmer pattern takes over towards the
weekend.

.Spotter information statement...

Spotter activation is needed today.

NEZ002-003-019-095-096-WYZ101-102-106>108-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 12 AM tonight. Hail
up to tennis ball size and wind gusts to 70 MPH will be possible.
A tornado or two cannot be ruled out, but confidence is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances will continue through the next
couple of days and then a drier and warmer pattern takes over
towards the weekend.

.Spotter information statement...

Spotter activation is needed today.

Worley

In the hours before

Special weather statement, Jul 16, 4:19 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Tue Jul 16 2019

NEZ095-WYZ102-162300-
North Sioux NE-Niobrara County WY-
419 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND CENTRAL
NIOBRARA COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 19 miles northwest of Lusk, moving northeast at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and east central Wyoming.

LAT...LON 4307 10405 4301 10405 4300 10404 4291 10471
      4304 10479 4337 10426
TIME...MOT...LOC 2219Z 234DEG 27KT 4301 10464

Lyons
Special weather statement, Jul 16, 4:41 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Tue Jul 16 2019

WYZ102-162315-
Niobrara County WY-
441 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Lance Creek, or 36 miles north of Lusk, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4336 10417 4310 10469 4322 10490 4324 10490
      4350 10460 4351 10441
TIME...MOT...LOC 2241Z 232DEG 24KT 4325 10469

Brothers
Special weather statement, Jul 16, 4:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Tue Jul 16 2019

WYZ101-162330-
Converse County Lower Elevations WY-
459 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY
UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Bill, or 29 miles northwest of Douglas, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Converse County.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4304 10570 4317 10577 4334 10537 4313 10524
TIME...MOT...LOC 2258Z 246DEG 27KT 4314 10563

Brothers
Special weather statement, Jul 16, 5:02 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Tue Jul 16 2019

WYZ102-162330-
Niobrara County WY-
502 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY
UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 11 miles west of Lusk, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville and Keeline.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4270 10474 4283 10483 4304 10446 4276 10422
TIME...MOT...LOC 2302Z 241DEG 11KT 4281 10468

Brothers
Local storm report, Jul 16, 5:08 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 W MCGREW              41.75N 103.46W
07/16/2019  M1.00 INCH       SCOTTS BLUFF       NE   STORM CHASER

            STATE HIGHWAY 92.

&&

MJAMSKI
Special weather statement, Jul 16, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Tue Jul 16 2019

NEZ095-WYZ102-162345-
North Sioux NE-Niobrara County WY-
521 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EAST
CENTRAL NIOBRARA COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Redbird, or 23 miles northeast of Lusk, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Sioux
and east central Niobrara Counties.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and east central Wyoming.

LAT...LON 4320 10411 4315 10405 4300 10405 4300 10392
      4289 10413 4302 10428
TIME...MOT...LOC 2320Z 223DEG 14KT 4301 10415

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:01 PM MDTSpecial Weather StatementCYSGoshen29 min
Jul 15, 6:14 PM MDTSevere Thunderstorm WarningCYSGoshen31 min
Jul 15, 6:29 PM MDTSpecial Weather StatementCYSNiobrara31 min
Jul 16, 1:29 PM MDTSpecial Weather StatementCYSGoshen61 min
Jul 16, 2:08 PM MDTSpecial Weather StatementCYSLaramie67 min
Jul 16, 3:08 PM MDTSpecial Weather StatementCYSLaramie52 min
Jul 16, 3:18 PM MDTSpecial Weather StatementCYSNiobrara42 min
Jul 16, 3:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jul 16, 3:39 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 16, 3:49 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 16, 4:01 PM MDTSpecial Weather StatementCYSPlatte44 min
Jul 16, 4:19 PM MDTSpecial Weather StatementCYSNiobrara41 min
Jul 16, 4:29 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara31 min
Jul 16, 4:41 PM MDTSpecial Weather StatementCYSNiobrara34 min
Jul 16, 4:56 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara33 min
Jul 16, 4:59 PM MDTSpecial Weather StatementCYSConverse31 min
Jul 16, 5:02 PM MDTSpecial Weather StatementCYSNiobrara28 min
Jul 16, 5:25 PM MDTSevere Thunderstorm WarningCYSNiobrara35 min
Jul 16, 5:45 PM MDTSpecial Weather StatementCYSNiobrara30 min
Jul 15, 6:16 PM MDTSevere Thunderstorm WarningCYSScotts Bluff29 min
Jul 15, 6:25 PM MDTSpecial Weather StatementCYSSioux35 min
Jul 15, 6:42 PM MDTSpecial Weather StatementCYSScotts Bluff33 min
Jul 15, 6:43 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff19 min
Jul 15, 6:57 PM MDTSpecial Weather StatementCYSDawes33 min
Jul 15, 7:12 PM MDTSevere Thunderstorm WarningCYSDawes33 min
Jul 15, 7:44 PM MDTSpecial Weather StatementCYSDawes31 min
Jul 15, 7:45 PM MDTSpecial Weather StatementCYSBox Butte30 min
Jul 15, 9:37 PM MDTSpecial Weather StatementCYSCheyenne38 min
Jul 15, 9:52 PM MDTSpecial Weather StatementCYSBox Butte38 min
Jul 15, 9:54 PM MDTSpecial Weather StatementCYSMorrill21 min
Jul 15, 9:57 PM MDTSpecial Weather StatementCYSCheyenne33 min
Jul 15, 10:10 PM MDTSevere Thunderstorm WarningCYSCheyenne21 min
Jul 16, 3:12 PM MDTSpecial Weather StatementCYSScotts Bluff48 min
Jul 16, 4:14 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Jul 16, 4:15 PM MDTSpecial Weather StatementCYSKimball45 min
Jul 16, 4:58 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff32 min
Jul 16, 5:28 PM MDTSevere Thunderstorm WarningCYSMorrill32 min
Jul 16, 5:56 PM MDTSpecial Weather StatementCYSMorrill49 min

Nearby

Special Weather Statements in Wyoming, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.